Mississippi, 2003Damaging Winds in Mississippi, December 9, 2003
December 9, 2003 · NWS JAN · 8 events in 6 counties and zones
8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 9, 3:20 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 9, 3:20 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST TUE DEC 9 2003
FORECAST HIGHLIGHTS INCLUDE THE STRONG FRONTAL FORCING TONIGHT AND
COLDER TEMPS WEDNESDAY THROUGH FRIDAY. ANOTHER STORM SYSTEM CROSSES
THE GULF COAST REGION SATURDAY NIGHT/SUNDAY.
.SHORT TERM...
SOUTHERLY FLOW HAS BROUGHT SFC DEWPOINTS INTO THE UPPER 50S TO LOWER
60S THIS AFTERNOON MOST IN LINE WITH PREVIOUS AVN/GFS PROGS. COLD
FRONT GATHERING MOMENTUM ALONG A KMLC TO KIAH LINE AND SHOULD CROSS
THE MS RIVER ABOUT 7-8PM AND REACH THE I-55 CORRIDOR 10PM-MIDN AND
THEN ERN MS BY AROUND 3AM. OVERALL...GUIDANCE HAS CONTINUED
SUPPORTING 0.75-1.25 RAIN AMOUNTS WITH THE SQUALL LINE/COLD FRONT
BY EARLY WEDNESDAY MORNING. SOME LINGERING LIGHT RAIN POSSIBLE
THROUGH THE HIGHWAY 82 CORRIDOR WITH WIDESPREAD CLOUD COVER
ELSEWHERE BEFORE FINAL CLEARING EARLY THURSDAY.
THE MID-LEVEL CLOSED LOW RAPIDLY DEEPENS WHILE CROSSING THE OZARKS
TONIGHT AS IT TAKES ON A NEGATIVE TILT ACROSS THE LOWER MS VALLEY.
CURRENT TEMP/DEWPOINT REGIME RESULTING IN SBCAPE OF APPROX 400-600
J/KG ALONG AND AHEAD OF THE COLD FRONT WITH LI/S BETWEEN 0 AND -2.
ONE THING THAT IS CERTAIN...STRONG DYNAMICS ARE ASSOCIATED WITH THIS
DEEPENING SYSTEM...90 KT CYCLONIC CURVED ULJ...50-60 KT LLJ AND 70
KT 500 MB WINDS. SO FAR THE SQUALL LINE HAS BEEN RATHER TAME FROM
WRN AR DOWN THE SABINE RIVER TO NEAR KBPT. REF. SPC WW980 FOR AREAS
W OF THE MS RIVER. LATEST RUC/META STILL HANGING ON TO 300-500J/KG
AS FRONT PUSHES INTO WRN MS THIS EVENING BUT THIS GETS USED UP
BEFORE REACHING I-55. THEN A SECONDARY BULGE OF 500-800J/KG OVER
SERN MS AFTER MIDNIGHT GETS TAPPED FOR SOMEWHAT OF A BOOSTER TO THE
SQUALL LINE THROUGH THOSE AREAS BEFORE 3 AM.
DAMAGING WINDS...HAIL AND ISOLATED TORNADOES ARE STILL POSSIBLE WITH
THE PASSAGE OF THIS LINE. AT THIS TIME...THE RISK IS LEANING TOWARD
THE MINIMAL END OF THE SPECTRUM...ESPECIALLY FOR AREAS EAST OF I-55
AND NORTH OF I-20. MOST LIKELY WIDESPREAD IMPACT WILL BE BURSTS OF
HEAVY RAINFALL NEAR 1 INCH AND WINDS OF 40-50 MPH WITH THE LINE.
WEDNESDAY WILL BE A RATHER CHILLY DAY WITH CAA ON THE HEELS OF
STRONG NORTHWEST FLOW. WILL KEEP TEMPS HOLDING IN THE 40S ALL DAY.
IN ADDITION...WITH THE 850MB THERMAL TROUGH PARKED OVER THE
REGION...ALSO MAINTAINING MOSTLY CLOUDY SKIES A GOOD PORTION OF THE
DAY...CLEARING LATE WEDNESDAY NIGHT/EARLY THURSDAY FROM SW TO NE
WHEN ANOTHER FREEZE(27-32F) LIKELY FOR MOST LOCATIONS. THURSDAY
SHOULD BE MODERATING DAY WITH DECENT RETURN OF SUNSHINE.
&&
.LONGER TERM...
MED RANGE GUIDANCE AGREES ON DRY FRIDAY/FRIDAY NIGHT WITH DIVERGING
SOLUTIONS DEVELOPING FOR SATURDAY/SUNDAY. PREFER UKMET/ECMWF
SOLUTIONS WITH EVOLUTION OF NEXT STORM SYSTEM(SLOWER/STRONGER
SCENARIO) AS GFS GETTING A HABIT OF BEING TOO WEAK/FASTER WITH THE
PAST SEVERAL DISTURBANCES. EXPECT A LITTLE FASTER ECMWF VERSION TO
DEVELOP SINCE SRN BRANCH UPPER JET PACKING MORE OF A WALLOP THIS GO
ROUND THAN CURRENT SYSTEM. MINOR CHANGES TO TAPER OFF RAIN SUNDAY
NIGHT A LITTLE QUICKER AND PUSHING FORWARD MAIN TSRA CHANCES TO
06Z-18Z SUNDAY. OTHERWISE...MAINTAINING BELOW AVG TEMPS BEGINNING OF
NEXT WEEK WITH A BIT SHORTER TIME SPACING AS NEXT CHC POPS FOR NEXT
TUESDAY NIGHT/WEDNESDAY.
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 45 46 29 51 29 + 2 - 0 0 0
MERIDIAN 46 48 28 52 27 + 3 0 0 0 0
&&
.JAN WATCHES/WARNING/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Dec 9, 2:25 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CST TUE DEC 09 2003
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102025-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
225 PM CST TUE DEC 09 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND WEDNESDAY...
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THROUGH
TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR SOUTH OF A
LINE FROM CLEVELAND TO CANTON TO QUITMAN. THE PRIMARY RISKS WILL
BE DAMAGING WINDS AND HAIL.
A VIGOROUS COLD FRONT CONTINUES TO APPROACH THE REGION. A LINE OF
THUNDERSTORMS HAS DEVELOPED AND WILL MOVE INTO THE AREA LATE THIS
AFTERNOON. THE COMBINATION OF STRONG UPPER LEVEL WINDS...LIMITED
MOISTURE AND INSTABILITY MAY BRING A FEW SEVERE THUNDERSTORMS
NEAR THE MISSISSIPPI RIVER THIS EVENING WITH THE LINE TRACKING
EAST OVERNIGHT. THE CHANCE OF SEVERE THUNDERSTORMS WILL SHIFT TO
SOUTHEAST MISSISSIPPI AROUND MIDNIGHT...WHERE THE BEST MOISTURE
AND INSTABILITY WILL REMAIN. THE MAIN RISKS WITH THESE STORMS
WILL BE DAMAGING WIND GUSTS TO 60 MPH AND HAIL. FREQUENT CLOUD TO
GROUND LIGHTNING MAY NOT ACCOMPANY ALL THUNDERSTORMS. PERSONS IN
THE OUTLOOK AREA SHOULD REMAIN ALERT FOR FAST MOVING STORMS
PRODUCING VERY HEAVY RAIN AND DAMAGING WINDS.
THE UPPER LEVEL WINDS WILL INCREASE TONIGHT...HELPING TO
PUSH THE FRONT OUT THE AREA. THE RAIN IS EXPECTED TO END BY
EARLY WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...
...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
A STRONG LOW PRESSURE SYSTEM WILL LIFT FROM THE GULF OF MEXICO
INTO THE LOWER MISSISSIPPI RIVER VALLEY THIS WEEKEND. MOISTURE
WILL INCREASE AHEAD OF THE SYSTEM...BRINGING A CHANCE FOR STRONG
THUNDERSTORMS AND VERY HEAVY RAIN SATURDAY AND SATURDAY NIGHT.
LOCALIZED FLOODING WILL BE POSSIBLE IF THIS SYSTEM DEVELOPS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATION MAY BE NEEDED TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Warren
- When
- December 9, 6:35 PM CST
- Where
- Warren County, 6 mi SW of Vicksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.283, -90.950
A few trees were blown down on power lines.
Thunderstorm Wind, Washington
- When
- December 9, 7:00 PM CST
- Where
- Washington County, Arcola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.267, -90.900
A few trees and power lines were blown down.
Thunderstorm Wind, Hinds
- When
- December 9, 7:08 PM CST
- Where
- Hinds County, 4 mi E of Bolton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.350, -90.400
A few trees were blown down at the Railroad interchange and blocked the eastbound lane of Interstate 20 for a short time.
Thunderstorm Wind, Yazoo
- When
- December 9, 7:20 PM CST
- Where
- Yazoo County, 10 mi N of Yazoo City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.000, -90.417
Several large limbs were blown down onto power lines. The top of one power pole was also sheared off.
Thunderstorm Wind, Hinds
- When
- December 9, 7:54 PM CST
- Where
- Hinds County, 3 mi E of Raymond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.267, -90.383
A few trees were blown down along Wells road near Highway 18.
Thunderstorm Wind, Rankin
- When
- December 9, 8:00 PM CST
- Where
- Rankin County, Florence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.150, -90.133
A few large tree limbs were blown down onto power lines.
Thunderstorm Wind, Madison
- When
- December 9, 8:01 PM CST
- Where
- Madison County, Canton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.617, -90.033
Strong winds blew a deputy vehicle off the road.
Thunderstorm Wind, Rankin
- When
- December 9, 8:35 PM CST
- Where
- Rankin County, Puckett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.083, -89.783
A few large tree limbs were blown down onto power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 9, 20031 death · 1 event
- Heavy Snow in Kansas, December 9 to 10, 200327 events
- Tornado in Arkansas, December 9, 2003F1 · 1 event
- Winter Storm in Minnesota, December 9 to 10, 200323 events
- Strong Wind in California, December 9 to 10, 2003$19,000 · 51 kt wind · 5 events
- Winter Storm in Kansas, December 9 to 10, 200317 events
- Winter Storm in Nebraska, December 9, 200311 events
- Winter Storm in Wisconsin, December 9 to 10, 200311 events
- Winter Storm in Kansas, December 9, 200310 events
- Winter Storm in Oklahoma, December 9, 20039 events
- Winter Storm in Wisconsin, December 9 to 10, 20038 events
- Winter Storm in Kansas, December 9, 20038 events